Can you feel when your pressure is high? I know this may be a stupid question but I am a panic/anxiety sufferer and finally am admitting it to myself and others. I'm confused is it my panic that makes my pressure get high or is it my body that simply has high blood pressure and I can feel it?
I've been on HBP pills for 2 years. I'm trying to get off to see if my pressure truly stays up ALL THE TIME of it's when I get these attacks.
I've been on 1/2 a pill for 1 1/2 weeks. Mp pressure was excellent. As low as 109/72. Then I started taking 1/4 pill and was to do so every other day for 1 1/2 weeks before I completely stopped. Well I was on my second day of the 1/4 cycle and it was the day that I would take nothing. All day my pressure was great. Then in the evening I felt chest & jaw tighness and took 1/2 a Xanax. I felt better, although still a bit anxious inside. 3 hours later my chest & jaw tightness got worse. I got out of bed and my pressure was 158/98. So I immedialy popped a whole HBP pill. I was scared.
If my issue is really panic=HBP, do I really need to talk HBP pills everyday or only when my pressure gets high? Isn't a sign of true high blood pressure when your pressure is always high not occassionally? I don't want to take much Xanax because I don't want to get caught up in Benzo's.
Anyone out there with any advise or that can relate to me...thanks in advance for your post.
I can feel my BP when it starts getting high. It is a feeling in my head upon standing up suddenly or if I am underneath working on the car or some such thing as that. BUT this is not true with everyone. I have met a few who say they feel a"rush" in the head. I have often gotten a headache from it as well.
But some never really feel it.
Also, your sudden rise in BP may just be a "rebound" as you try to go off the meds. It may actually stay down once it adjusts.
But don't worry to much about a high reading like yours. There are people walking around with much higher pressure than this and don't even know it.
The body actually can take HBP pressure, but it only becomes a problem when it is high consistently for perhaps months and years.
BTW, when I was first diagnosed I had one reading in the 180's, but most generally I was in the 140's and 150's.
You are fine, just see what happens and no need to panic to much. You can always go back on.
It more than likely IS a rebound effect from stopping the meds, especially if they are beta blockers. You will probably stop getting weird feelings and spikes in a week or so and they will get less frequent each day.
I had a hard time getting of my beta blocker. I would do nicely till I had to go a whole day without one and then I would get dizzy and light headed and that would make me anxious so I would start back on them again. Finally one day I made myself go a whole day. That day was the worst after that I felt a little better each day.
Thanks for the replies. I really appreciate them alot!
I am not trying to get off a Beta Blocker. It's Benicar. An angiotensin.
I check my pressure throughout the day and it's always fine. The minute I feel chest pressure (which is a symptom of anxiety) I start to get anxious, read my pressure and when I see the numbers it gets worse. And the numbers climb. I'm beginning to see a pattern here.
I know my numbers are not dangerously high but because of my health anxiety I get scared. At one point last night my number was 150/95 and then I took a deep breath, realaxed and tried to think of nothing...and it went down to 119/74. Now that's a big jump within two readings less than 1 minute apart don't you think.
The rebound theory makes sense. Why would I think that being on a drug for 2 years and stopping it would be so easy. But I am trying slowly.
Here's another theory:
IF you have angina, then an increase in your blood pressure might be felt as chest discomfort because your heart must work harder to maintain higher pressure.
I can feel the adrenaline release that makes me feel fearful, trembly, anxious and nervous. I KNOW this squirt of adrenaline can raise my BP precipitously so I credit the BP as an effect rather than a cause of anxiety or discomfort. So basically I am saying that I feel WHAT I know raises my BP rather than feel my BP spiking <if that makes sense.>
I know these feelings are VERY subjective.
The best way to determine whether you can have a life without BP drugs is to stop them and look. Period.
My experience with cessation of an ARB is that it takes at least a week to see real numbers.
So why not just STOP the benicar for a month and record daily or twice daily BP readings...ignore the first week's numbers and average the last 3 weeks worth. See if you maintain an average of <140 and <90. Then make your decision on how to proceed.
Thanks for your post. Did you stop taking HBP med's and stay off them? What's your story?
What you are saying makes sense to me. I think I have anxiety (or simply a hormonal imbalance, I'm in perimenopause) and when I feel anxious I can't will it away, I get chest pressure (a symptom of anxiety) and freak out because of how my body feels and my pressure shoots up. Then I take a reading I see the numbers and freak.
I tried just stopping cold turkey but felt weird. Like I was going through withdrawal or something. So I decided to take 1/2 a pill for 1 week. I did and my numbers were as low as 109/75 on average. Then I was in the week that I would take 1/4 every other day for a week. It was the second day and it was the day I was not taking anything that I had a spike in the evening. That was this Friday night. (See story on my 1st post)
Saturday, all day I was fine. Normal readings and felt great all day without any pills.
Sunday morning. After being awake for 3 hours, I started to feel anxious inside for no real reason. Everything was going well so it was out of the norm. I didn't want to take my pressure, so I popped my 1/4 pill and tried to relax. Well I couldn't because the anxiousness got worse and lead to chest tightness, I couldn't concentrate, was irritbale and a pain shooting up the back of my neck. I checked my pressure and it was 157/100. I immediatly popped another 15mg and the took a 1/2 Xanax for good measure. My pressure went down within 15 minutes, the same time that the Xanax kicked in. It went down to 137/86, then 121/80, 108/90.
What I should have done is taken the Xanax only and if my BP went down than would have known it was anxiety related. But I was scared because I have health anxiety and I felt like crap and didn't know what to do, plus I was alone with my kids. Next time it will be Xanax when this happens. It's only 15 minutes of waiting. If it doesn't change my pressure than I can take a HBP pill then.
My readings over the last two weeks on 1/2 a pill were very low...110/75 average. So my numbers are generally great. This is why I think it's anxiety as the chause and HBP as a symptom of that.
This thread intrigues me because I have been feeling this way for awhile. I don't take any HBP meds at all. I just recently discovered my bp is high and also have anxiety and panic disorder. I honestly can feel when my bp goes up, I feel an internal buzzing type of feeling and my body feels like it fills up with pressure. I can just feel the blood pumping through every vein at quick speeds. It's very strange. It happens many times during the day and lasts for about 20 minutes.
Oh yeah, I can feel when my bp goes up. Sometimes my heart feels like it's going to beat through my chest, other times I can hear my heartbeat in my ears. I try my best to sit and rest when this happens.
Wow! I have this too! I can tell when it rises and - sure enough - the home BP machine confirms it. I get temporary BP spikes too! Anyone get those? I am 47 and this is the first year my periods have gone . Others seem to think the spikes are hormone-related and perimenopause related. Anyone out there have this happen?
OK, here's what I think, but remember I'm not a doctor and this is just a theory
I think you just need to stop the meds, like Lenin said & see what your bp looks like for a few weeks. You are getting super great readings for the most part, so obviously you are not living moment to moment with dangerously high blood pressure. I think you should ONLY take your BP two times a day. Say 10am and 6pm. No more!!!! Record it and move on. Don't take it a million times (I've been there. it sucks). After 2-4 weeks of being off the meds, take your average. If it's not high, stay off the meds.
I know it sounds simple (and really it is), but I also know it's a hard plan to follow when anxiety is an issue. Take the smallest amount of xanax you need it in the meantime, but I bet after a few weeks of decent readings, you won't need it so much.
The replies have been pretty conclusive. Although the experts say it's not possible to feel high blood pressure, many people, myself included, do believe they can feel it in various ways.
I have a recommendation that could help you trying to wean yourself off medication and also to deal with anxiety: breathing exercises. [removed]
Last edited by mod-anon; 12-28-2006 at 11:09 PM.
Reason: do not instruct members on how to find websites.
I am also trying to wean off Benicar the last month and have the same concerns you do. I usually go a couple of days and then the bp goes up, I get worried and take a pill.
I get chest pains and anxious when my blood pressure is up. I can also tell because it seems that anything will set me off when it is up.
I have noticed that a good balanced diet, weight loss, low sodium and daily exercise keeps my blood pressure in check. I am taking CCB and BB as well, but still will like to be off all of them.
Also, daily life interactions can cause your bp to rise. Mine seems to be higher at work compared to 100/56 when I am at home right after a good jog on the treadmill.